Insulin for glucose that is clear but potassium?

With diabetes and insulin therapy we all develop better senses for your body. Just for the benefit of detecting lows earlier for example. For months these senses are now telling me that something is not right. I could feel my heartbeat more than usual and I got the impression that sometimes there were beats in between. This is not unusual even for healthy people but for me it felt odd.

Now some blood tests have revealed that I have a deficit of potassium (called Hypokalemia). Not surprisingly I felt better after the first potassium supplementation.

The cause - and this is the reason for this blog - can be tight glucose control. Insulin does not only regulate the glucose transport it does regulate the potassium transport too. With tight control it is likely that we will administer more insulin than is normally needed. This excessive insulin will cause some lows we will treat with glucose. At the same time it will cause the cells to consume more potassium from the blood stream and this can lead to a chronic deficit. This is also stated in the package insert of insulin but was not my concern so far.

As a conclusion people with tight targets for their control should make sure that their potassium levels are monitored. Even proactive supplementation seems to be advisable for diabetics on insulin treatment.

A funny side note: In 2010 I have participated in a discussion about Insulin and potassium. There I asked "How does it feel to have low potassium levels?". Well, now I know ;-)

Views: 437

Tags: Hypokalemia, Insulin, Potassium, deficit

Comment by Brian (bsc) on December 9, 2011 at 6:35am

This is interesting. I maintain tight control and have had my potassium checked regularly. But I supplement and eat a lot of potassium bearing foods. But still, it can be hard to get enough. The potassium supplement I use contains 600 mg potassium glutonate giving me only 100 mg of potassium, barely 3% of my daily RDA. And the many of highest potassium foods are fruits, I have basically removed fruits from my diet. But on the other hand, seafood is a good source, with the best having 500 mg of potassium per 3 oz serving and many green veggies are also good sources. Spinach is one of the best, with 800 mg for a 1 cup serving.

But still, it is easy to see how one can become deficient especially if your body starts using potassium less efficiently. I'll have to keep an eye out for this. Thanks for posting.

Comment by jrtpup on December 9, 2011 at 8:05am

Thanks Holger, I never really thought about this as my levels have tested within range. Good to know what to look for.

Comment by Holger Schmeken on December 9, 2011 at 9:26am

@bsc: the supplementation of potassium should be combined with magnesium. There is some sort of dependency between the two. So I take a product with 80% daily RDA of magnesium and 15% daily RDA of potassium. The magnesium can cause diarrhea and this can also cause the loss of potassium. So this is something to watch for when the two are combined.

Comment by Brian (bsc) on December 9, 2011 at 9:54am

That is a good point. I actually supplement both magnesium and zinc, both things that I beleive are involved in potassium utilization.

Comment by nel on December 9, 2011 at 1:23pm

A follow up on Ramipril ( blood pressure med , lowest amount ) bloodtest , summer 2010, revealed that I had hyperkalemia ...a second test showed even higher at 6 . Doc and I decided to cancel Ramipril and stop all over the counter potassium meds , such as multi Vit . Keeping a close watch on BP at home ...while at the Diabetes Center in October result was 117/ 72 ...I felt no physical effects , while having a high K level ...need to learn more about my body !!
Thanks for posting Holger .

Comment by Brigitte on January 2, 2012 at 11:23pm

Very interesting!

Comment by Till on January 10, 2012 at 9:49am

Hi Holger,

I sometimes have exactly of the same symptoms as you describe them. This might be the reason. Will have to see if supplementing it has an effect.
Thanks for posting this!
Till

Comment by nel on March 22, 2012 at 2:08pm

My Hyperkalemia ( which is no more ) update ...the good news after 3 other bloodtests to determine the to high K level ...today's number was 4.3 ( well within the lab's norm ) ...test number 4 within 3 months .Locum mentioned , that it may be due to using insulin .Kidney function fine , BP numbers OK .And I have not done anything different in this time span .

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service